Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 36, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 19, 2009, 3:58 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2009, 3:58 PM MDT (21:58 UTC)
- Expired
- Sep 19, 2009, 4:45 PM MDT
- In force
- 47 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 141 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEPZ 192158
FFWEPZ
NMC017-051-192245-
/O.NEW.KEPZ.FF.W.0036.090919T2158Z-090919T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
358 PM MDT SAT SEP 19 2009
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...
* UNTIL 445 PM MDT
* AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIGHWAY 35
SOUTH OF MIMBRES...SAN LORENZO AND HIGHWAY 61 SOUTH OF SAN LORENZO...
HIGHWAY 27 SOUTH OF HILLSBORO...AND LARGE ARROYOS WEST OF HIGHWAY 187
WEST OF GARFIELD TO ARREY/
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING ALONG SMALL
STREAMS AND ARROYOS...ROADS...AND LOW LYING AREAS ALONG THE
BANKS OF STREAMS AND ARROYOS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3275 10818 3286 10816 3284 10734 3276 10730
3261 10748
$$
PARK1 follow-up statement
000
WGUS74 KEPZ 192243
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
443 PM MDT SAT SEP 19 2009
NMC017-051-192253-
/O.EXP.KEPZ.FF.W.0036.000000T0000Z-090919T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-SIERRA NM-
443 PM MDT SAT SEP 19 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT FOR SOUTHWESTERN
SIERRA AND EAST CENTRAL GRANT COUNTIES...
LAT...LON 3275 10818 3286 10816 3284 10734 3276 10730
3261 10748
$$
PARKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 2:47 PM MDT, 1 hour 11 minutes earlier.
Area forecast discussion, Sep 19, 2:47 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 247 PM MDT SAT SEP 19 2009 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL MOVE THROUGH REGION THIS AFTERNOON AND TONIGHT WITH SCATTERED MOUNTAIN AND ISOLATED LOWLAND THUNDERSTORMS POSSIBLE. A DRIER NORTHWEST FLOW WILL MOVE INTO THE AREA ON SUNDAY AND MONDAY WITH TEMPERATURES NEAR SEASONAL NORMALS. A STRONG COLD FRONT WILL MOVE INTO THE AREA MONDAY NIGHT WITH MUCH COOLER TEMPERATURES EXPECTED FOR TUESDAY. AN UPPER LEVEL LOW WILL DRIFT OVER THE MIDDLE OF THE NATION FOR MUCH OF NEXT WEEK... KEEPING THE REGION UNDER A NORTHERLY FLOW. THE LOCAL AREA WILL REMAIN GENERALLY DRY THROUGH THE REMAINDER OF THE WEEK. && .DISCUSSION... THE SHORT TERM FORECAST REMAINS ON TRACK AS AN UPPER LEVEL TROUGH MOVES THROUGH THE STATE THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED UNDER THE TROUGH AND SHOULD CONTINUE THROUGH THE EVENING. SOME OF THE STORMS WILL PRODUCE PERIODS OF SMALL AND HEAVY RAINFALL BUT ACCUMULATIONS WILL GENERALLY BE SPOTTY. STORMS SHOULD TAPER OFF AND END AROUND MIDNIGHT AS THE TROUGH SHIFTS MORE EAST OF THE AREA. SUNDAY SHOULD BE GENERALLY DRY AS THE TROUGH AND THE BULK OF THE MOISTURE FURTHER EAST OF THE REGION. A FEW ISOLATED STORMS MAY BE POSSIBLE OVER THE HIGHER TERRAIN BUT MOST OF THE FORECAST AREA WILL REMAIN DRY. MONDAY WILL SEE DRY CONDITIONS AND NEAR NORMAL TEMPERATURES AS THE NORTHWESTERLY FLOW ALOFT CONTINUES. FURTHER NORTH THE MODELS PROJECT A LARGE UPPER LOW TO DROP SOUTH INTO THE PLAINS STATES. ASSOCIATED WITH THIS LOW IS A VERY STRONG SURFACE COLD FRONT THAT WILL MOVE INTO THE AREA MONDAY NIGHT. THIS FRONT SHOULD BRING STRONG NORTHERLY TO NORTHEASTERLY WINDS TO THE REGION MONDAY NIGHT AND TUESDAY. SIGNIFICANT COOLING WILL OCCUR BEHIND THE FRONT WITH DAYTIME HIGH TEMPERATURES NEAR 70 FOR THE DESERT LOWLANDS. UPSLOPE FLOW ALONG THE EASTERN FLANKS OF THE SACRAMENTO MOUNTAINS MAY RESULT IN LIGHT RAIN AND LOW CLOUDS. FOR THE LATTER PART OF TUESDAY AND THE REMAINDER OF THE WEEK THE FORECAST IS MUCH MORE UNCERTAIN. PREVIOUS MODEL RUNS HAVE KEPT THE LARGE LOW OVER THE PLAINS STATES WITH THE LOCAL AREA UNDER A DRY AND STABLE NORTHERLY FLOW. RECENT RUNS OF THE GFS MODEL HAVE BEEN THE OUTLIER IN BRINGING THE LOW TO THE FOUR CORNERS REGION LATE TUESDAY. THE POSITION OF THIS LOW MAY HAVE A BIG AFFECT ON THE LOCAL WEATHER PATTERN WITH POSSIBLE RAIN. I HAVE NOTED THAT THE MOST RECENT RUNS OF THE NAM AND ECMWF ARE DRIFTING CLOSER TO THE GFS SOLUTION BUT STILL HAVE NOT STRAYED TOO FAR FROM THEIR PREVIOUS RUNS. AT THIS TIME WILL CONTINUE TO OPT FOR A DRIER FORECAST PATTERN FOR THE REMAINDER OF NEXT WEEK WITH THE LOW REMAINING NORTH AND EAST OF THE FORECAST AREA. HOPEFULLY...LATER MODEL RUNS WILL BEGIN TO CONVERGE AROUND A STABLE SOLUTION. && .AVIATION...VALID..20/00Z-21/00Z... UPPER LEVEL TROUGHING PERSISTS OVER THE REGION...WITH AN EMBEDDED SHORTWAVE TROUGH NOW EVIDENT ON WATER VAPOR IMAGERY OVER EAST-CENTRAL ARIZONA AND WEST-CENTRAL NEW MEXICO. AS THIS TROUGH SWINGS THROUGH...SCATTERED TSRA OVER THE GILA THIS AFTERNOON WILL SPREAD INTO THE LOWLANDS. DIFFICULT TO PINPOINT WHERE A TEMPO GROUP MAY BE NECESSARY...BUT THE GREATEST RISK APPEARS TO BE FARTHER WEST... SAY AT KDMN/KTCS. WILL LIKELY SEE MORE OF A DIURNAL TREND TO CONVECTION THIS EVENING COMPARED TO THE PAST FEW NIGHTS...WITH VFR PREVAILING AFTER 03Z. DRIER CONDITIONS TOMORROW SHOULD KEEP THUNDER MORE ON THE ISOLATED SIDE AND FAVORING THE HIGHER TERRAIN. && .FIRE WEATHER... DRIER AIR WILL BEGIN TO FILTER INTO THE AREA ON SUNDAY...ALONG WITH WARMING TEMPS ALOFT. THIS ALL POINTS TOWARDS A DECREASE IN THUNDERSTORM COVERAGE ON SUNDAY...WITH ISOLATED STORMS FAVORING THE HIGHER ELEVATIONS. A STRONG BACKDOOR COLD FRONT WILL PUSH IN FROM THE NORTHEAST LATE MONDAY NIGHT. THIS WILL RESULT IN COOLER TEMPERATURES AND A SLIGHT BOOST IN LOW LEVEL MOISTURE TUESDAY... BUT WIDESPREAD PRECIP IS NOT EXPECTED AT THIS TIME AS MOISTURE WILL BE LACKING ALOFT. THE FORECAST BECOMES MUCH MORE UNCLEAR BY MID-WEEK AS A CUT-OFF LOW DEVELOPS OVER THE GREAT PLAINS. FORECAST MODELS GENERALLY KEEP US DRY AND COOL THROUGH THIS PERIOD...BUT THERE ARE STILL A FEW OUTLIERS SUGGESTING THE LOW WILL SHIFT WESTWARD ALL THE WAY TO ARIZONA...WHICH WOULD INCREASE THE CHANCES FOR SHOWERS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 62 88 64 91 58 / 20 10 10 0 10 SIERRA BLANCA TX 56 87 57 89 52 / 20 10 10 0 10 LAS CRUCES 59 88 61 91 55 / 20 10 10 0 10 ALAMOGORDO 56 87 57 89 52 / 20 10 10 0 10 CLOUDCROFT 39 66 39 69 38 / 20 10 10 10 10 TRUTH OR CONSEQUENCES 55 86 57 88 53 / 20 10 10 0 10 SILVER CITY 52 82 54 84 51 / 20 10 10 0 0 DEMING 58 87 59 89 54 / 20 10 10 0 0 LORDSBURG 58 87 59 89 54 / 20 10 10 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 04/25
Hazardous weather outlook, Sep 19, 10:54 AM MDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1054 AM MDT SAT SEP 19 2009 NMZ022>025-030>032-TXZ055-056-201700- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1054 AM MDT SAT SEP 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED MOUNTAIN AND ISOLATED LOWLAND SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. PERIODS OF SMALL HAIL...HEAVY RAINFALL AND WIND GUSTS TO 45 MPH ARE POSSIBLE. SOME LOCALIZED MINOR FLOODING IS POSSIBLE ALONG DRAINAGES AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRYING TREND IS EXPECTED TO OCCUR THROUGH THE PERIOD WITH LITTLE CHANCE FOR SHOWERS OR THUNDERSTORMS. A STRONG COLD FRONT WILL PUSH INTO THE AREA MONDAY NIGHT WITH STRONG WINDS AND MUCH COOLER TEMPERATURES EXPECTED. UPSLOPE CONDITIONS ALONG THE EASTERN FLANK OF THE SACRAMENTO MOUNTAINS MAY GENERATE FOG AND LIGHT RAIN AS FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 1:41 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Grant, Hidalgo, Luna, Sierra | 3 hr |
| Sep 19, 4:53 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Grant, Hidalgo, Luna, Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.